Tornadoes · United States · Illinois · 2018

EF0 tornado, Manhattan, Illinois, June 26, 2018

This EF0 tornado ran 0.1 miles across Will County on June 26, 2018, touching down at 6:53 PM CDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 26, 2018
Touchdown
6:53 PM CDT (23:53 UTC)
Lifted
6:54 PM CDT (23:54 UTC)
On the ground
1 minutes
Path length
0.1 miles (0.2 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Will County
Touchdown point
41.380, -87.958
Lift-off point
41.381, -87.957
Record number
1806261753-01

The damage survey

8 damage points were recorded along this path by NWS LOT, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 95 mph.

  • A small shed was also tossed. Little to no additional damage noted at this location.
  • Two medium sized branches down. No other damage noted to nearby homes or aluminum sided buildings.
  • One large (10”?) limb snapped.
  • Larger than foot diameter section of trunk broken with limbs also snapped. Structures appear okay.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Strong to severe thunderstorms moved across parts of northern Illinois during the afternoon of June 26th producing wind damage, flooding and a few tornadoes.

Trained spotters confirmed a brief tornado touch down approximately 3 miles south southeast of Manhattan. No damage was reported.

Damage was first observed at a farm along Bruns Road. Two large trees lost limbs or portions of their trunk and numerous smaller branches were broken. The resident reported seeing a mass of wind and clouds upstream from this location but not a funnel. There was no damage observed in the crops upstream of the location, at least from what could be seen from the ground. There was debris in the field north of the farm, but no other damage was visible until the tornado entered Manhattan near the park. Damage in Manhattan consisted of numerous snapped branches of various sizes and at least two large, over one foot diameter, trunks snapped. Damage in the park was about 100 yards wide. Several buildings in town received just minor damage, but the post office lost a portion of its roof covering and a building next door had broken windows as well as shingle and roof damage. The tornado dissipated near Prairie Street as it exited downtown. No damage was observed in the tree line north of Prairie Street.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

0 minutes of warning. NWS LOT issued a tornado warning for this county at 23:53 UTC, 0 minutes before the tornado touched down, in force until 00:30 UTC.

Issued (UTC)ExpiredProductOffice
23:53 UTC00:30 UTCTornado WarningLOT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:43 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the tornado touched down at Jun 26, 3:38 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 26, 3:38 PM CDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
338 PM CDT Tue Jun 26 2018

.MESOSCALE DISCUSSION...
317 PM CDT

Couple rounds of convection still on track late this afternoon
into the evening. As of 300 PM CST, upper low is noted on water
vapor imagery centered near DBQ while axis of greatest height
falls is beginning to overspread northern Illinois which has
helped to kick off scattered thunderstorms early this afternoon.
At the surface, broad and ill-defined warm front stretches from
near DBQ through DKB towards RZL in northwest Indiana. Within
this corridor, dew points have pooled into the low 70s and flow
becomes slightly backed with northward extent. Dew points combined
with temperatures in the low 80s is contributing to moderate
instability with MLCAPE in the 1000- 1500 range per recent RAP
analysis. Additional modest destabilization is expected as we
continue to thin some of the cloud cover that has been in place
much of the day. Increasing forcing for ascent and instability
will continue to support thunderstorm development over the next
several hours.

Shear appears to be a limiting factor with respect to a more
organized severe threat today. Mid level flow has been slightly
weaker than anticipated. Special 17Z raob from DVN indicated only
34kt of flow at 500mb and deep unidirectional flow is resulting in
0-6km shear of only 25kt. Lower level shear is a little better,
though still not impressive. 0-1km SRH does approach 100 m2/s2
near the low track and within the frontal zone over far north
central Illinois, though values quickly drop off farther
southeast. A couple storms so far today have shown weak rotation
and supercellular characteristics, so not completely out of the
woods despite the limiting factors. Any supercell storms that are
able to tap into the better low level helicity may be able to
produce a tornado.

Deubelbeiss

&&

.SHORT TERM...

Tonight...

247 pm...Convective trends remain a bit uncertain this evening
with additional scattered thunderstorms possible mid/late this
evening perhaps slowly dissipating to showers after midnight...
though exact end time will need refinement. As the surface low
moves across the northern cwa overnight...expected low clouds to
develop and the potential for patchy fog mainly along/north of
I-80 but not expecting anything dense at this time. Any patchy fog
that does develop may begin to improve by early morning as winds
turn west/northwest on the back side of the departing low.
Dewpoints stay in the 60s through the night thus lows only
dropping to mid/upper 60s by morning. cms

&&

.LONG TERM...
333 PM CDT

Wednesday through Tuesday...

The primary concern for the extended period is the two-day stretch
of heat and humidity expected Friday and Saturday.

Tomorrow should be dry and cooler in the post frontal northerly flow
behind the departing low and ahead of an approaching surface ridge
axis. Thursday will be a bit warmer as the ridge shifts east and
allows southerly flow to develop locally.  The upper level ridge
trails its surface counterpart and moves overhead early Friday ahead
of an upstream longwave trough over the western CONUS.  In the
strong southwesterly flow ahead of the slowly progressing longwave
trough, multiple surface lows develop over the Plains and lift
northeast through the end of the week into the weekend.

The first of these lows stays upstream but pushes a warm front
across the area early Friday and ushers in a very warm and humid
airmass for Friday afternoon. Late Thursday night there is a
chance that the combination of a low level jet, the warm front,
and associated midlevel shortwave energy could support early
morning thunderstorms Friday that could delay the onset of warming
and perhaps inhibit the eventual afternoon highs. Still thinking
the most likely scenario is for this activity to clear out early
enough to allow for mid 90s in most locations Friday afternoon.
With the combination of mid to upper 70s, especially in southern
and western portions of the forecast area, this would lead to heat
index values in the 100 to 110 range with a few locations
possibly a bit warmer.

Friday night heat indices only drop to the mid 70s and then Saturday
appears to be a near repeat of Friday. Confidence is fairly high
that headlines for heat advisories or watches/warnings will need
to be considered for later shifts but it is still a bit early to
hoist anything at this time.

By Saturday night the longwave tough has moved close enough to the
area to allow one of the surface lows to push into the western Great
Lakes and drag a trailing cold front into the area early Sunday.  In
fact the corresponding upper shortwave takes a bit of a negative
tilt which could also support a period of severe storms sometime
during the weekend after the heat breaks.  Timing at this range is
far from certain, but current trends suggest that Sunday will be
wetter and cooler than the preceding days.

Again, with much less certainty, the early part of next week looks
cooler and drier under the influence of a surface ridge sitting to
our north and Gulf moisture shunted off to our west.

Lenning

&&

.CLIMATE...
Record Temps

For the Chicago area...

Record High Max Temp
June 29: 97F (1954)
June 30: 99F (1913, 1953)

Record High Min Temp
June 29: 80F (1931)
June 30: 80F (1931)

For the Rockford area...

Record High Max Temp
June 29: 103F (1931)
June 30: 102F (1931)

Record High Min Temp
June 29: 75F (1931)
June 30: 74F (1913, 1931)

&&

.HYDROLOGY...
328 AM CDT

Chose to issue a Flash Flood watch as multiple rounds of
thunderstorms are expected this afternoon and evening. Guidance
suggests that precipitable water values will increase to 1.5-1.75.
Moisture convergence vectors converge on northern IL signaling
pooling of moisture.

Storm motion will also play a factor as the surface low moves
over northern IL. Storms currently over Iowa are training
signaling flash flooding may be possible. Storms are moving toward
the north at 25 MPH, but as more storms form to the south, rain
continues to fall over the same areas. Expecting this same trend
over the Flash Flood Watch area this afternoon and evening.

Given recent heavy rainfall across much of the region, saturated
ground will lead to mostly runoff also suggesting flood potential.

JEE

&&

.AVIATION...
For the 18Z TAFs...

100 pm...Primary forecast concern is thunderstorm timing through
late this evening. Additional concerns are wind directions this
afternoon and ifr cigs overnight.

A broad area of low pressure over IA will slowly move east across
the area tonight and then to southern lower MI Wednesday. There
appears to be two waves that will rotate across the terminals
ahead of this low...each capable of producing a period of
thunderstorms. The first of these waves has allowed scattered
thunderstorms to develop across northwest IL and these will
continue lifting to the northeast through mid afternoon.
Confidence for how far northeast these move into the Chicago area
terminals is low but given this earlier development...opted to
include mid/late afternoon tempo. Confidence is lowest at mdw/gyy
which may be southeast of this activity.

Thunderstorm trends become more uncertain by this evening with a
possible lull in the early evening until a second wave aids
additional thunderstorm development by mid evening. This will
likely be dependent at least somewhat on how activity this
afternoon unfolds. Too much uncertainty to make any changes with
this forecast. If activity were to be later...it will likely still
be ending around 06-07z for the Chicago terminals.

Wind directions may become problematic this afternoon with
directions currently south/southeast across northern IL but south/
southwest across central IL. Meanwhile...a lake boundary moved
inland across parts of northeast Cook County. Directions will
likely favor a south/southeast direction this afternoon but as
thunderstorms come and go...outflow boundaries may shift winds
more than currently advertised. Eventually winds will shift more
to south/southwest this evening and then westerly overnight and to
the northwest Wednesday.

A lake breeze is possible late Wednesday afternoon...especially
from downtown Chicago into northwest Indiana...shifting winds to
the north/northeast. Low confidence if this boundary would affect
mdw or ord and if it did...it would likely be toward the end of
the of 30 hour ord/mdw taf.

Prevailing mvfr cigs are likely to lift over the next few hours
but are expected to return later this evening and continue through
Wednesday morning as the low moves across the area. Ifr cigs will
also be possible overnight into Wednesday morning. Patchy fog with
mvfr cigs may also develop overnight. cms

&&

.MARINE...
333 PM CDT

Low pressure and a cold front crossing the southern lake tonight
will bring a period of unsettled weather through early morning.
Northerly flow tomorrow backs to westerly for Thursday, then
continues backing to southerly for Friday and Saturday as the
gradient tightens and supports stronger winds especially across the
north half.  The next cold front appears to pass sometime over the
weekend.

Lenning

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ006 until 4 PM Tuesday.

     Flash Flood Watch...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020 until 1 AM
     Wednesday.

IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jun 26, 4:37 PM CDT, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
437 PM CDT Tue Jun 26 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
272145-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
437 PM CDT Tue Jun 26 2018 /537 PM EDT Tue Jun 26 2018/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Limited Tornado risk.
     Limited damaging wind risk...up to 60 mph.
  Elevated Flooding Risk.

DISCUSSION...

 Scattered thunderstorms will continue across northern Illinois
 and northwest Indiana into the mid to late evening hours.
 Widespread severe thunderstorms are not expected, however,
 cannot rule out an isolated severe storm or two that produces
 damaging winds or a brief tornado. The greater concern is for
 heavy rainfall that could lead to flooding, especially over
 areas that are already saturated from recent rainfall events.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Thunderstorm Risk.
Thursday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.
Friday...
  Significant Excessive Heat Risk.
Saturday...
  Limited Thunderstorm Risk.
  Elevated Excessive Heat Risk.
Sunday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.
Monday...
  Limited Thunderstorm Risk.

DISCUSSION:

 Thunderstorms Wednesday would be limited to far eastern portions
 of the forecast area in northwest Indiana. Thunderstorms Thursday
 would be after midnight into Friday morning.

 Dangerous heat is expected Friday and Saturday. The combination
 of temperatures in the mid 90s and dewpoints in the mid 70s is
 expected to produce heat index values between 100 and 110
 degrees for much of the area.

.SPOTTER INFORMATION STATEMENT...

 Spotters may be needed this evening.

GENERAL STORM MOTION OF THE DAY:

 Moving toward north or northeast at 25-35 mph.

LMZ740>745-272145-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
437 PM CDT Tue Jun 26 2018

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
   Limited Waterspout Risk.
   Limited thunderstorm wind gust risk...up to 50 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday and Thursday...
  Limited Thunderstorm Risk.
Saturday and Sunday...
  Limited Thunderstorm Risk.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-272145-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan Holland to Whitehall MI 5 nm off shore to mid-
line of lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
437 PM CDT Tue Jun 26 2018

This Hazardous Weather Outlook is for portions of the open waters
of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Limited Waterspout Risk.
     Limited thunderstorm wind gust risk...up to 50 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday through Sunday...
  Limited Thunderstorm Risk.

Lenning

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Jun 26, 6:03 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
603 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     FLOOD            3 SW GAGES LAKE         42.32N 88.01W
06/26/2018                   LAKE               IL   PUBLIC

            ABOUT 1 FOOT OF STANDING WATER ON IL ROUTE 137 AT THE
            INTERSECTION OF MIDLOTHIAN ROAD IN SOUTHEAST SECTION OF
            GRAYSLAKE.

&&

RC
Local storm report, Jun 26, 6:06 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
606 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     FLOOD            LIBERTYVILLE            42.28N 87.97W
06/26/2018                   LAKE               IL   EMERGENCY MNGR

            ALL LOCAL ROADS WITH SEVERAL INCHES OF STANDING
            WATER...SOME WITH FLOWING WATER. 0.56 INCHES OF RAIN
            OCCURRED BETWEEN 503PM AND 513PM AT THE LAKE COUNTY EOC
            NEAR WINCHESTER ROAD AND ROUTE 21...WITH AFTERNOON TOTAL
            OF 1.10 INCHES.

&&

RC
Local storm report, Jun 26, 6:25 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
625 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     FLOOD            2 SSE HAMPSHIRE         42.07N 88.51W
06/26/2018                   KANE               IL   TRAINED SPOTTER

            MOST ROADS IN AREA ACTIVELY FLOODING DUE TO FARM FIELD
            RUNOFF. RELAYED VIA SPOTTER NETWORK.

&&

RC
Local storm report, Jun 26, 6:27 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
627 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     FLASH FLOOD      3 W PINGREE GROVE       42.07N 88.47W
06/26/2018                   KANE               IL   TRAINED SPOTTER

            IMPASSABLE STANDING WATER ON ROUTE 47. RELAYED VIA
            SPOTTER NETWORK.

&&

RC
Local storm report, Jun 26, 6:47 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
647 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     FLASH FLOOD      4 SE HAMPSHIRE          42.06N 88.46W
06/26/2018                   KANE               IL   TRAINED SPOTTER

            6 TO 7 INCHES OF FLOWING WATER ACROSS ROUTE 47 AT PLANK
            ROAD. RELAYED BY KANE COUNTY ARES.

&&

RC
Special weather statement, Jun 26, 6:49 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
649 PM CDT TUE JUN 26 2018

ILZ005-006-013-014-022-270015-
Lake IL-McHenry IL-Cook IL-DuPage IL-Will IL-
649 PM CDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR LAKE...CENTRAL WILL...
NORTHEASTERN MCHENRY...DUPAGE AND COOK COUNTIES UNTIL 715 PM CDT...

At 648 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Round Lake to Frankfort. Movement was northeast
at 25 mph.

Funnel clouds, winds in excess of 40 mph, and occasional lightning
will be likely with some of these storms.

In addition, brief but very heavy rainfall is occurring with these
storms. This could result in localized flooding, especially given
the recent wet conditions. Remember, do not cross flooded roads.

Locations impacted include...
Chicago, Joliet, Naperville, Waukegan, Cicero, Arlington Heights,
Evanston, Schaumburg, Bolingbrook, Palatine, Skokie, Des Plaines,
Orland Park, Tinley Park, Oak Lawn, Berwyn, Mount Prospect, Wheaton,
Hoffman Estates and Oak Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4249 8780 4238 8781 4236 8783 4227 8783
      4213 8774 4206 8767 4190 8761 4190 8760
      4188 8762 4183 8760 4176 8756 4175 8753
      4153 8753 4126 8809 4250 8826
TIME...MOT...LOC 2348Z 208DEG 20KT 4236 8810 4152 8783

BMD

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 12:00Z

11.9 hours before the tornado, 147 km from the path. June 26, 2018.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 149 joules per kilogram, CIN -146, lifted condensation level 1013 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-06-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 313 square meters per square second, 0 to 6 km bulk shear 27 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-146 J/kg
Surface CAPE
964 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
27 kt
0-1 km bulk shear
41 kt
0-1 km storm-relative helicity
313 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 00:00Z

0.1 hours after it, 147 km from the path. June 27, 2018.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 59 joules per kilogram, CIN -116, lifted condensation level 864 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-06-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 173 square meters per square second, 0 to 6 km bulk shear 34 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-116 J/kg
Surface CAPE
262 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
34 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3
0-3 km lapse rate
6.3 K/km

Open this sounding in Storm Lab

The radar

The Chicago radar (KLOT), 27 km away, was scanning. The volume nearest the touchdown began at 23:53 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:53 UTCTORNADO3 Sse ManhattanWill, ILDELAYED REPORT. CONFIRMED TORNADO SIGHTING. APPROXIMATE LOCATION BASED OFF VIEWING PERSPECTIVE. NO KNOWN DAMAGE AS OF TUESDAY EVENING IN APPROXIMATE LOCATION OF TORNADO. ANOTHER SPOTTER IN THE AREA ALSO REPORTED SEVERAL
23:53 UTCTORNADO3 Sse ManhattanWill, ILDELAYED REPORT. CONFIRMED TORNADO SIGHTING. APPROXIMATE LOCATION BASED OFF VIEWING PERSPECTIVE. NO KNOWN DAMAGE AS OF TUESDAY EVENING IN APPROXIMATE LOCATION OF TORNADO. TWO OTHER SPOTTERS IN THE AREA IN CONTACT WITH NWS
23:54 UTCTORNADO1 S ManhattanWill, ILEF-1 TORNADO WITH MAXIMUM WINDS UP TO 95 MPH...MAXIMUM PATH WIDTH UP TO 100 YARDS AND PATH LENGTH OF 1.13 MILES. THE TORNADO DISSIPATED JUST NORTH OF THE CENTER OF MANHATTAN AT ABOUT 659 PM.
23:58 UTCTSTM WND DMG1 Sse ManhattanWill, ILSMALL PARTS OF A ROOF REMOVED AND SEVERAL TREES DOWN ON THE SOUTH SIDE OF MANHATTAN. WIRES ALSO DOWN ON BRUNS ROAD AND ROUTE 52. POSSIBLE TORNADO. REPORT RELAYED VIA TWITTER...WITH SUPPLEMENTAL INFORMATION VIA LAW ENFORC

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2018 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of June 26, 2018

17 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 269:41 AM CDTEF0White, IL0.7100$20,000
June 2610:42 AM CDTEF0Grant, WI0.110
June 2611:30 AM CDTEF0Lafayette, WI0.540$1,000
June 261:44 PM EDTEF1Oldham, KY3.5150$550,000
June 261:09 PM CDTEF0Jackson, MO3.4100$150,000
June 262:24 PM CDTEF0Lafayette, WI1.847$15,000
June 263:26 PM CDTEF0Scotland, MO0.210
June 263:30 PM CDTEF1St. Clair, MO2.5200
June 265:28 PM CDTEF0Kane, IL0.020
June 266:39 PM CDTEF0Butler, KS1.9100
June 266:42 PM CDTEF0Butler, KS0.550
June 266:54 PM CDTEF1Will, IL1.1100$30,000
June 267:18 PM CDTEF3Greenwood, KS9.25008$14 million
June 268:23 PM CDTEF0Henry, IL0.010
June 268:27 PM CDTEF1Champaign, IL3.975$37,000
June 268:53 PM CDTEF0Morton, ND0.150
June 269:02 PM CDTEF0Butler, KS0.550

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.